What is it?

A drug nutrient reaction simply put a reaction between a medicine and one or more nutrients ( vitamins and minerals). These can either be nutrients present in the food we eat, or additional supplementation.

One of the most well known drug nutrient reaction is foods high in Vitamin K ( such as any greens, kale etc) should not be eaten when a person is on blood thinners. These foods ( broccoli, spinach etc.) can impact the affects of blood thinners.

There is also drug nutrient depletion that can occur. When a person has long term use of a medication it can affect that person’s ability to maintain within normal limits nutrient levels.

Take for example, diuretics can cause potassium levels to be low in the body.

How can someone combat this?

It is imperative when having a new medication prescribed that you inform your doctor of all medications that you are taking as well as vitamin supplementation.  Ask what the long term effects are of the medication. If you are an inpatient at a hospital, ask to speak with the pharmacist prior to discharge, to be fully educated on any medication use, administration and effects.

If you or your loved one are overwhelmed with this process, call us! Our Certified Nursing Assistants can assist you with recalling when to take your medication, as well as accompany you to Dr. Appts, take notes/logs and communicate that information to family.

#homecare #inhomecare #seniorcare #medicationassistance #sarasota #florida #eldercare #seniorhelper #sarasotacounty